Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

June 9, 2021Marshall County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jun 9, 2021, 12:49 AM CDT for Marshall County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 12:49 AM CDT (05:49 UTC)
Expired
Jun 9, 2021, 1:45 AM CDT
In force
56 min
Issued by
NWS Grand Forks, ND

County Marshall County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 116 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 5.8 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
1811 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WWUS83 KFGF 090549
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
1249 AM CDT Wed Jun 9 2021
 
MNZ001-004-005-007-008-090645-
East Marshall MN-Kittson MN-West Polk MN-Roseau MN-West Marshall MN-
1249 AM CDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...NORTHWESTERN
POLK...SOUTHERN KITTSON AND SOUTHWESTERN ROSEAU COUNTIES UNTIL 145 AM
CDT...

At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm near
Radium, or 20 miles northwest of Thief River Falls, moving north at
20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Warren, Karlstad, Stephen, Argyle, Alvarado, Kennedy and Euclid. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4860 9624 4784 9672 4797 9702 4865 9711
      4866 9710 4866 9711 4868 9710 4868 9709
      4869 9711 4870 9712 4871 9711
TIME...MOT...LOC 0548Z 191DEG 17KT 4828 9654 

$$

CJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jun 8, 11:48 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 8, 11:48 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
1148 PM CDT Tue Jun 8 2021

.UPDATE...
Issued at 1148 PM CDT Tue Jun 8 2021

Elevated/scattered thunderstorms have developed over the Devils
Lake basin within timing of last update, and coverage may continue
to increase as main mid level wave works east. Current activity is
likely benefiting from from axis of WAA near LLJ though strongest
jet is still further west. Elevated instability is still generally
around 1000 J/KG in our north, lowering confidence in organized
severe threat. Still, will be worth monitoring early morning
period for isolated hail/localized heavy rain threat with
elevated updrafts.

UPDATE Issued at 943 PM CDT Tue Jun 8 2021

High ML CIN values are in place across our CWA, though there is
still a decent axis of elevated instability in place. Limited
forcing locally outside of weak convergence near the immediate
frontal zone has limited development to very weak/isolated
thunderstorms in our south so far this evening. Main forcing is
still to our west and the parent mid level impulse should arrive
late tonight into Friday morning as it tracks along the
International Border. This is shown by CAMs to support remnant
showers/embedded thunderstorms along/north of Highway 2 mainly
after midnight. Where this tracks MU CAPE values may remain in
the 500-1500 J/KG with effective shear generally less than 30kt
based on RAP/NAM, which lowers confidence in severe threat. There
may be enough elevated instability to support isolated/embedded
strong storm with marginal hail potential, but confidence is
pretty low at this point. Best chances for rainfall will tend to
be along the International Border and adjustments were made to
reflect this. PWATS remain high with values in the 1-1.4" range,
so with ample available moisture what does develop could produce
locally heavy downpours. Localized totals up to 0.5" will be
possible in our north dependent on thunderstorm activity/motion.

UPDATE Issued at 642 PM CDT Tue Jun 8 2021

Stalled front remains in place over our CWA with expansive cirrus
cloud and less daytime heating/cooler temps leading to more
stable air and stronger capping across our north. Further south,
a few showers/weak thunderstorms have tried developing in west
central MN where there has been more clearing and steep low level
lapse rates with daytime heating, but quickly fell apart. To the
west we are still monitoring region of showers along western
fringe of the Devils Lake Basin, with sporadic/embedded lighting
activity. Considering the amount of capping and and stabilizing
trends severe threat is not currently expected this evening. Next
wave arrives late tonight and elevated strong storms could be
possible with marginal hail/wind if that activity holds together
into our northwest before falling apart in a much less favorable
environment. CAMs aren't very consistent on that point and many
have that late night activity weakening or transitioning north
before spreading into our CWA.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 305 PM CDT Tue Jun 8 2021

Convection continues to fire southwest of Bismarck, but some
weakening elements are drifting toward the Devils Lake basin.
Extensive cloud cover has helped to hold down temperatures across
the north today, and that could be an issue tonight into tomorrow
as well. Webcams show some light showers tracking into the New
Rockford area, where roads are wet. Have not seen any activity in
the Red River Valley itself or over northwest Minnesota.
Dewpoints have increased across the entire area, with readings
generally in the 60s.

Looking ahead into tonight, temperatures will stay very mild. Will
likely continue to see a lot of cirrus blowoff from storms over
the western Dakotas. Weakening showers and storms may continue
into the early evening, mainly across the far western FA, from the
activity around Bismarck. Then later tonight, more storms are
anticipated across eastern Montana, which should drift into
western North Dakota late, where they should weaken. After
starting the day mild, Wednesday should be another hot one (unless
there is more cirrus blowoff to contend with). Highs should top
out in the 90s again. After early morning storms die off (mainly
to the west of this FA), a boundary does push into the FA during
the afternoon. This may be enough to generate more showers and
storms, although the best chances may across the far north. If
something does form, it could hold together across northwest
Minnesota into the evening.

.LONG TERM...(Thursday through Tuesday)
Issued at 305 PM CDT Tue Jun 8 2021

Summary...

Through the end of the work week a 500mb ridge builds eastward and
weakens over the central and northern plains. A shortwave moves down
through Canada during this time, with a frontal boundary in western
ND Thursday. Frontal passage through eastern ND and west central/NW
Minnesota looks to be Thursday evening through Friday morning, with
chances for thunderstorms ahead of it. Some of these storms could be
on the strong side. A ridge builds back westward over the weekend
and into early next week, with warm and dry conditions.

Thursday through Friday...

A ridge weakens over the central and northern plains through
Thursday and Friday moving eastward. As this happens a trough moves
down through Canada indicated at the 500mb level. A frontal boundary
sweeps through North Dakota, with sufficient moisture and instability
ahead of the front. Ensembles have indicated the potential for
thunderstorms to move eastward through the state approaching eastern
ND by the evening hours Thursday. Some of these storms could be on
the strong side. Ensembles have struggled with how well the
structure of the storms hold together as they approach the Red River
Valley by the overnight hours on Thursday.

Instability remains higher further west, with CAPE values
approaching 2000 j/kg towards the Red River. Soundings through the
mid levels indicate better directional and speed shear further
toward central ND. Moisture transport is apparent through the mid
levels, with PW values reaching the 1-1.5 inch range ahead of the
front. Ingredients are present, but uncertainty still lies with the
structure of the storms and if they can hold there dynamics further
eastward as nighttime approaches.

Saturday and onward...

Once the shortwave moves east of the area, the ridge begins to build
back westward bringing dry air and warmer than averages temperatures
back to the Northern Plains. RH values look to drop down to near 30-
35% during the afternoon hours Saturday and Sunday, but winds looks
to be on the lighter side. Dry conditions continue into the early
portions of next week, with the hint of a SW flow looking to emerge
by the middle portions of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1148 PM CDT Tue Jun 8 2021

VFR conditions are expected through the valid TAF period across
eastern ND and northwest MN, with main aviation impact tied to
location/coverage of shower/thunderstorm activity. Currently this
is mainly favored across the KDVL area during the first 6hr of the
TAF period with more isolated thunderstorm coverage further south
and east of the International Border through 12Z. Gusty southerly
winds are still expected during the day Wednesday eventually
shifting to the west then northwest behind a front. Additional
thunderstorm activity can't be ruled out through the day
Wednesday, but coverage/chances are low enough to hold off on
introducing mention at terminals at this time.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...DJR
SHORT TERM...Godon
LONG TERM...Spender
AVIATION...DJR
Hazardous weather outlook, Jun 8, 8:50 AM CDT, 15 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
850 AM CDT Tue Jun 8 2021

MNZ029-NDZ006-007-014-015-024-026-028-029-038-039-049-052>054-
091400-
Wilkin-Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
850 AM CDT Tue Jun 8 2021

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible today into tonight.
Overall the risk of severe storms is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will be possible Wednesday into Friday.
The probability for widespread severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001>009-013>017-022>024-027-028-030>032-040-NDZ008-016-027-030-
091400-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-Pembina-Eastern Walsh-Grand Forks-
Traill-
850 AM CDT Tue Jun 8 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible this afternoon and night
in northwestern Minnesota. Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will be possible Wednesday into Friday.
The probability for widespread severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 9, 12:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1249 AM CDT Wed Jun 9 2021

MNZ001-004-005-007-008-090645-
East Marshall MN-Kittson MN-West Polk MN-Roseau MN-West Marshall MN-
1249 AM CDT Wed Jun 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...NORTHWESTERN
POLK...SOUTHERN KITTSON AND SOUTHWESTERN ROSEAU COUNTIES UNTIL 145 AM
CDT...

At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm near
Radium, or 20 miles northwest of Thief River Falls, moving north at
20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Warren, Karlstad, Stephen, Argyle, Alvarado, Kennedy and Euclid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4860 9624 4784 9672 4797 9702 4865 9711
      4866 9710 4866 9711 4868 9710 4868 9709
      4869 9711 4870 9712 4871 9711
TIME...MOT...LOC 0548Z 191DEG 17KT 4828 9654

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:35 AM CDTSpecial Weather StatementFGFPembina55 min
Jun 9, 12:35 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh40 min
Jun 9, 12:47 PM CDTSevere Thunderstorm WarningFGFPembina28 min
Jun 9, 12:59 PM CDTSevere Thunderstorm WarningFGFPembina17 min
Jun 9, 12:54 AM CDTSevere Thunderstorm WarningFGFMarshall37 min
Jun 9, 1:11 AM CDTSpecial Weather StatementFGFMarshall, Pennington, Polk, Red Lake64 min
Jun 9, 2:12 AM CDTSpecial Weather StatementFGFMarshall, Pennington63 min
Jun 9, 3:38 AM CDTSpecial Weather StatementFGFKittson, Roseau67 min
Jun 9, 4:47 AM CDTSpecial Weather StatementFGFLake of the Woods, Roseau58 min
Jun 9, 12:51 PM CDTSevere Thunderstorm WarningFGFMarshall, Roseau54 min
Jun 9, 1:08 PM CDTSevere Thunderstorm WarningFGFRoseau32 min
Jun 9, 1:13 PM CDTSpecial Weather StatementFGFPennington47 min
Jun 9, 1:46 PM CDTSpecial Weather StatementFGFLake of the Woods59 min
Jun 9, 3:07 PM CDTSpecial Weather StatementFGFBecker, Hubbard, Otter Tail, Wadena53 min
Jun 9, 3:15 PM CDTSpecial Weather StatementFGFBeltrami, Clearwater60 min
Jun 9, 4:44 PM CDTSevere Thunderstorm WarningFGFBeltrami61 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.